Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 108, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 12, 1998, 3:45 PM EDT for Martin County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1998, 3:45 PM EDT (19:45 UTC)
- Expired
- Aug 12, 1998, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207
WUUS01 KMLB 121947 RRA
SVRMLB
FLC085-122030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT WED AUG 12 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARTIN COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 430 PM EDT
* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF PALM CITY. MOVEMENT WAS
SLOWLY SOUTH.
* THE SEVERE THUNDERSTORM WILL MOVE...
ALONG INTERSTATE 95 AND THE FLORIDA TURNPIKE WEST OF HOBE SOUND
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
TTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:23 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 12, 2:23 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 223 PM EDT WED AUG 12 1998 MAIN FORECAST PROBLEM THIS ISSUANCE WILL BE PRECIP CHANCES THURSDAY AND FRIDAY ACROSS THE FA. SHORT TERM...A WEAK RIDGE AXIS REMAINS ACROSS THE FA THIS AFTERNOON AND PWAT VALUES WERE AROUND .20 INCH LOWER TODAY THAN YESTERDAY AS PER CAP AND TBW SOUNDINGS. GULF BREEZE IN CONTROL OF FA W/ATLANTIC BREEZE JUST COMING INLAND AS OF 17Z. THUS...EXPECT ANY SCATTERED TSRA THIS EVENING TO POSSIBLY LAST A LITTLE LONGER THAN NORMAL... SOMEWHAT LIKE LAST NIGHTS END TIMES. RECOMMEND WE GO AT LEAST W/A 20 PERCENT POP FOR THE FA THIS EVENING. FOR THURSDAY...WEAK RIDGE AXIS CONTINUES TO SLOWLY BUILD WESTWARD IN TOWARD THE FA AND WITH PWAT VALUES STILL AROUND .20 INCH MORE THAN NORMAL...RECOMMEND THAT WE KEEP POPS FA-WIDE ON THURSDAY AROUND 40 PCT. FOR FRIDAY...W/WEAK SFC RIDGE AXIS RUNNING WEST TO EAST ACROSS THE FA...MAY NEED TO GO MORE TOWARD CLIMO AND W/FWC POINTING MORE TOWARD 50 POPS FA-WIDE. TROUTMAN
In the hours before
Special weather statement, Aug 12, 10:55 AM EDT, 4 hours 50 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-121030- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EDT WED AUG 12 1998 ...SCATTERED LIGHTNING STORMS THIS AFTERNOON... AS DAYTIME HEATING COMBINES WITH AMPLE MOISTURE AND SEA BREEZE BOUNDARIES...SCATTERED LIGHTNING STORMS ARE EXPECTED THIS AFTERNOON. THE EAST COAST SEABREEZE WILL START TO DEVELOP BY EARLY AFTERNOON AND WILL WILL DRIFT INLAND FROM CAPE CANAVERAL SOUTHWARD AND REMAIN CLOSER TO THE COAST NORTH OF THE CAPE. STORM COVERAGE WILL INCREASE DURING THE MID AND LATE AFTERNOON AS THE WEST COAST SEA BREEZE MOVES ACROSS THE INTERIOR AND BEGINS TO INTERACT WITH THE EAST COAST SEA BREEZE. INITIAL STORM DEVELOPMENT SHOULD BE FROM 5 TO 10 MILES INLAND FROM JUST SOUTH OF CAPE CANAVERAL TO ABOUT 5 MILES EAST OF LAKE OKEECHOBEE. OTHER SCATTERED LIGHTNING STORMS WILL DEVELOP ALONG THE GULF BREEZE INLAND AND MOVE BACK TOWARD THE EAST COAST THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. THE STORMS THIS AFTERNOON MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS WITH TOTALS OF 2 TO 3 INCHES POSSIBLE IN A FEW SPOTS. A FEW STRONGER STORMS MAY PRODUCE WIND GUSTS ABOVE 40 MPH AND EXCESSIVE LIGHTNING. BEFORE THE EXCESSIVE LIGHTNING REACHES YOU...MOVE INDOORS AND STAY AWAY FROM WINDOWS. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE. WAIT UNTIL THE STORM IS WELL PAST BEFORE RESUMING OUTDOOR ACTIVITIES. MARINE OUTLOOK...SCATTERED LIGHTNING STORMS WILL MOVE ACROSS THE INTRACOASTAL AND COASTAL WATERS...ESPECIALLY FROM VERO BEACH NORTHWARD DURING THE LATE AFTERNOON AND EVENING HOURS. TROUTMAN
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.